Alert archive / Minnesota / Heat Advisories in 2021
Heat Advisory 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this heat advisory at Jun 10, 2021, 3:43 AM CDT for 4 counties in North Dakota; 5 counties in Minnesota. It took effect at Jun 10, 2021, 1:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2021, 3:43 AM CDT (08:43 UTC)
- In effect from
- Jun 10, 2021, 1:00 PM CDT
- Expired
- Jun 10, 2021, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Grand Forks, ND
Counties Clay County, MN, Grant County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 134 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1537 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
784 WWUS73 KFGF 100843 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 343 AM CDT Thu Jun 10 2021 MNZ003-029>032-040-NDZ039-049-052-053-110000- /O.NEW.KFGF.HT.Y.0001.210610T1800Z-210611T0000Z/ Clay-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Cass- Ransom-Sargent-Richland- Including the cities of Moorhead, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 343 AM CDT Thu Jun 10 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Heat index values up to 100 expected. * WHERE...In Minnesota, Clay, Wilkin, West Otter Tail, East Otter Tail, Wadena and Grant Counties. In North Dakota, Cass, Ransom, Sargent and Richland Counties. * WHEN...From 1 PM this afternoon to 7 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
3 follow-up statements
726 WWUS73 KFGF 101929 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 229 PM CDT Thu Jun 10 2021 MNZ003-029>032-040-NDZ039-049-052-053-110000- /O.CON.KFGF.HT.Y.0001.000000T0000Z-210611T0000Z/ Clay-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Cass- Ransom-Sargent-Richland- Including the cities of Moorhead, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 229 PM CDT Thu Jun 10 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Heat index values up to 100. * WHERE...In North Dakota, Ransom, Cass, Sargent and Richland Counties. In Minnesota, West Otter Tail, East Otter Tail, Wadena, Clay, Grant and Wilkin Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
146 WWUS73 KFGF 102254 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 554 PM CDT Thu Jun 10 2021 MNZ003-029>032-040-NDZ039-049-052-053-110100- /O.EXT.KFGF.HT.Y.0001.000000T0000Z-210611T0100Z/ Clay-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Cass- Ransom-Sargent-Richland- Including the cities of Moorhead, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 554 PM CDT Thu Jun 10 2021 ...HEAT ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values around 100. * WHERE...In North Dakota, Ransom, Cass, Sargent and Richland Counties. In Minnesota, West Otter Tail, East Otter Tail, Wadena, Clay, Grant and Wilkin Counties. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
711 WWUS73 KFGF 110106 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 806 PM CDT Thu Jun 10 2021 MNZ003-029>032-040-NDZ039-049-052-053-110215- /O.EXP.KFGF.HT.Y.0001.000000T0000Z-210611T0100Z/ Clay-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Cass- Ransom-Sargent-Richland- Including the cities of Moorhead, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 806 PM CDT Thu Jun 10 2021 ...HEAT ADVISORY HAS EXPIRED... Temperatures will continue to decrease as the sun sets and Heat Index values will also continue to improve. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this heat advisory went out at Jun 10, 1:22 AM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 10, 1:22 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 122 AM CDT Thu Jun 10 2021 .UPDATE... Issued at 111 AM CDT Thu Jun 10 2021 A cluster of storms have developed in the southern Red River Valley near Wapheton. This is due to forcing along the leading edge of a subtle low level jet (30 kt at 1km per KABR VWP) nosing over a the surface cold front. Moderate instability remains in place over the area owing to steep lapse rates aloft and moist/warm air mass still in place. Instability and lapse rates alone may support small hail, which radar has already shown a likely occurrence, but hail core heights will need to be very tall given the air mass to reach severe limits. Wind shear is weak, although may be just enough to support some organization of clusters to get some sustained updrafts to produce some brief instances of hail over severe limits (i.e. a quarter). Using the HRRR for guidance on timing, this activity may maintain itself through 10 UTC, as storms slowly move eastward over the MN border. Otherwise, added some fog to portions of Devils Lake basin as low stratus upslope into rising terrain with a northeasterly wind. Will monitor for the need of any dense fog advisory in the area. UPDATE Issued at 1031 PM CDT Wed Jun 9 2021 Thunderstorm activity has ended with surface low center/tipple point east-northeast of our CWA, high ML CIN in place, and subsident/dry air mass in place based on WV imagery. Expect dry conditions to continue through the night into at midday Thursday as next wave won't arrive until later in the day/night. Cold front is still pushing south over our CWA and low stratus is still spreading out of Manitoba into our north. This is still shown by guidances to overspread locations north of I-94 with main impacts related to aviation. Despite cloud cover CAA should be strong enough to still support overnight lows across our north around or less than 60F based on upstream obs. UPDATE Issued at 633 PM CDT Wed Jun 9 2021 Initial triple point near surface low center is transitioning over northwest MN with secondary cold front moving out of Canada into the far northern RRV. Near the warm sector isolated thunderstorms are lingering, but are showing weakening trends in our area as expected and this trend should continue with sunset which would also end any marginal/isolated severe threat (though that window already might be winding down based on current trends and building ML CIN according to RAP analysis). Stratus over southern Canada looks to slide southward with CAA and may linger into parts of the day Thursday, complicating overnight lows and possibly daytime highs. && .SHORT TERM...(This evening through Thursday night) Issued at 343 PM CDT Wed Jun 9 2021 Line of convection continues to slowly progress east this afternoon from Lake of the Woods to the SD/MN/ND border along the sfc trough axis. Ahead of the line ML Cape values are around 1000j/kg with shear being rather weak as effective layer values are 25kts or less. General thunder storms expected through the early evening hours with a low chance of severe along and north of the highway 2 corridor from Fosston eastward over the next few hours where shear is a bit stronger. Wind gusts are the primary threat with all of the activity with 40 to 60 mph winds possible, highest in that aforementioned area of primarily Clearwater, Beltrami and Lake of the Woods counties. Activity will move off to the east and a quiet overnight is expected with 500mb ridging aloft and relatively warm lows in the 60s with some 50s in the DVL basin. A warm, dry and sunny day is expected Thursday as winds begin to increase from the east with strong low pressure development in the eastern MT. Highs in the 80s and 90s with heat indices approaching 100F in the southern valley. Attention Thursday evening into Friday morning will be to the west as a MCS develops and spreads east across the Dakotas. With the timing expected to move into the eastern Dakotas after midnight and into the valley after sunrise with the threat for severe winds from a mature and eventually weakening QLCS/MCS Friday morning. .LONG TERM...(Friday through Wednesday) Issued at 343 PM CDT Wed Jun 9 2021 Summary... Through the long term an upper level ridge builds back westward from the eastern two thirds of the United States. This begins by the end of the week and into the weekend after a trough moves past the region. As the ridge builds, warmer temperatures and dry conditions move in increasing chances for heightened fire weather concerns through the weekend and into early next week. Impacts from fire weather and heat are low for the region through the long term. Friday afternoon and onward... A trough moves past the region Friday afternoon, with some lingering showers possible during the early part of the afternoon. Through the rest of the day and into the weekend, a ridge builds back towards the western United States increasing 1000-500mb thickness across the Northern Plains. Ensembles have shown temperatures on the increase, while RH values on the decrease. RH values could reach down into the low to mid 20s through the weekend and into early next week. Ensemble guidance suggests winds to be on the lower side, with probabilities of exceeding 20kts sitting near 10-20% for northern portions of the valley. With low RH values and warmer temperatures, fire weather concerns are on the lower side but still heightened for the region through early next week. Under the ridge temperatures continue to climb into the mid to upper 80s for the weekend and upper 80s to low 90s middle of next week. There are slight hints in guidance that the ridge has the potential to break down and move eastward later next week. This may increase SW flow into the Northern Plains increasing moisture content. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1151 PM CDT Wed Jun 9 2021 Low stratus is spreading south across northeast ND and will overspread TAF sites KDVL, KGFK, and KTVF within the first 2 hours of the TAF period and eventually reaching KBJI for a period around or shortly after sunset. It may come close to KFAR, but indications are with guidance it remains north. Within this stratus MVFR ceilings are widespread and there are pockets of IFR ceilings that will mainly impact KDVL. Fog may also develop during the first 6hr of the TAF period, but coverage/impacts are less certain and if this occurs is more likely at KDVL around 10-12Z. Daytime heating and shifting flow should help erode this stratus and lift any fog by midday Thursday, with VFR returning. Winds increase in eastern ND from the east-southeast and some gusts 20-25kt will be possible from the afternoon into the evening. The next system could bring a widespread thunderstorm event to the region, but timing favors activity spreading into eastern ND after the 06Z TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...CJ SHORT TERM...JK LONG TERM...Spender AVIATION...DJR
Hazardous weather outlook, Jun 9, 8:05 PM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 805 PM CDT Wed Jun 9 2021 MNZ001>004-007-027-029>031-040-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-110115- West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin- West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- 805 PM CDT Wed Jun 9 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A line of severe thunderstorms may move into eastern ND and parts of northwest and west central MN late Thursday night through Friday morning. 60 mph winds or greater and quarter size hail should be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ005-006-008-009-013>017-022>024-028-032-110115- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-East Becker-Wadena- 805 PM CDT Wed Jun 9 2021 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 9, 10:09 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1009 PM CDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL 4 W WARROAD 48.91N 95.41W
06/09/2021 M0.88 INCH ROSEAU MN CO-OP OBSERVER
NICKEL SIZED HAIL REPORTED BY COOP OBSERVER.
TIME ESTIMATED FROM RADAR.
&&Local storm report, Jun 9, 10:10 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
1010 PM CDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL 4 W WARROAD 48.91N 95.41W
06/09/2021 M0.88 INCH ROSEAU MN CO-OP OBSERVER
NICKEL SIZED HAIL REPORTED BY COOP OBSERVER.
TIME ESTIMATED FROM RADAR.
1245 PM TSTM WND GST 2 WSW SAINT THOMAS 48.61N 97.49W
06/09/2021 M69 MPH PEMBINA ND MESONET
VIA NDAWN.
1245 PM HAIL SAINT THOMAS 48.62N 97.45W
06/09/2021 M1.00 INCH PEMBINA ND TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
0121 PM TSTM WND GST BADGER 48.78N 96.02W
06/09/2021 M56 MPH ROSEAU MN DEPT OF HIGHWAYS
56 MPH GUST AT RWIS IN BADGER.
0140 PM TSTM WND GST 2 E ROSEAU 48.85N 95.72W
06/09/2021 M63 MPH ROSEAU MN AWOS
TIME ESTIMATED FROM RADAR.
0515 PM TSTM WND GST WASKISH 48.16N 94.51W
06/09/2021 M61 MPH BELTRAMI MN AWOS
53KT WIND GUST REPORTED AT WASKISH
MUNICIPAL.
&&Special weather statement, Jun 10, 12:52 AM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1252 AM CDT Thu Jun 10 2021
MNZ029-040-NDZ053-100645-
Grant MN-Wilkin MN-Richland ND-
1252 AM CDT Thu Jun 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT...SOUTHEASTERN
WILKIN AND SOUTHERN RICHLAND COUNTIES UNTIL 145 AM CDT...
At 1252 AM CDT, Doppler radar was tracking strong thunderstorms
extending from near Wyndmere to near Sonora. Movement was east at 15
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Wyndmere, Fairmount, Mooreton and
Campbell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4594 9626 4602 9627 4602 9657 4595 9657
4596 9687 4623 9726 4633 9728 4645 9679
4593 9611
TIME...MOT...LOC 0552Z 264DEG 12KT 4632 9715 4601 9674
CJSpecial weather statement, Jun 10, 3:17 AM CDT, 26 minutes before
Special Weather Statement National Weather Service Grand Forks ND 317 AM CDT Thu Jun 10 2021 MNZ029>031-100915- East Otter Tail MN-Wilkin MN-West Otter Tail MN- 317 AM CDT Thu Jun 10 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL AND SOUTHEASTERN WILKIN COUNTIES UNTIL 415 AM CDT... At 316 AM CDT, Doppler radar was tracking a strong thunderstorm over Everdell, or 11 miles east of Wahpeton, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Foxhome around 320 AM CDT. Carlisle around 330 AM CDT. Elizabeth around 335 AM CDT. Fergus Falls around 340 AM CDT. Underwood around 355 AM CDT. Other locations impacted by this storm include Fergus Falls Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4612 9646 4638 9649 4649 9553 4622 9547 TIME...MOT...LOC 0816Z 261DEG 31KT 4628 9637 Riddle
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:52 AM CDT | Special Weather Statement | FGF | Richland | 53 min |
| Jun 10, 3:17 AM CDT | Special Weather Statement | FGF | Otter Tail, Wilkin | 58 min |
| Jun 10, 4:23 AM CDT | Special Weather Statement | FGF | Douglas | 37 min |
Nearby
Heat Advisories in Minnesota, 2021Heat Advisories in North Dakota, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.